Narcotic Painkiller Symptoms of Overdose


Narcotic Painkiller Symptoms of Overdose

Most people don't realize there are almost 15,000 overdose deaths yearly that involve prescription pain relievers. Today, painkillers are one of the most commonly abused drugs in the United States and have been for quite some time. Back in 2008 the number of overdose deaths involving powerful prescription pain relievers was higher than "cocaine and heroin combined". That year there were 14,800 overdose deaths linked to prescription painkillers according to the CDC.


The next year in 2009, there were over 475,000 visits to emergency rooms due to the misuse and abuse of prescription pain medications. 12 million individuals reported using them for nonmedical reasons in 2010.

There are many different prescription opioid pain medications that are either misused or abused and some are more powerful than others. Prescription narcotic drugs like Vicodin, Percocet, Dilaudid, morphine and Methadone are among the pain medications commonly abused today even though thousands have lost their lives due to opiate overdose.

Opiate Overdose Risks

An opiate overdose can happen very easily and not just due to intentional abuse of prescription painkillers. Some people have accidentally taken more than the amount prescribed by their physician or intentionally taken a larger dose due to pain without checking with their doctor first.

Combining alcohol and other drugs with prescription pain medications can lead to an overdose also. Drugs that depress the central nervous system should never be combined with narcotic pain medications. Combining substances like alcohol, barbiturates, benzodiazepines and other drugs together can lead to respiratory depression and the results can be fatal.

Each type of opioid pain relief medication is designed to treat specific levels of discomfort. Some are prescribed for severe acute pain relief and others are used to treat mild to moderate discomfort. If a person accidentally takes too much or they intentionally abuse narcotic painkillers, the results can be life-threatening or even fatal.

Even though there are several types of prescription pain relievers used to treat different levels of pain, they're all very dangerous to abuse and can lead to an overdose if taken in a high dose. Many prescription painkillers come in an extended release form and can lead to an overdose very easily if they're crushed or broken and then taken. The symptoms of a narcotic painkiller overdose can vary as well as the severity. It depends on the painkiller that was used and the circumstances surrounding the overdose.

Prescription narcotic pain medications can make a person sleepy, become constipated and can slow down respiration. If a high dose of an opiate painkiller is accidentally taken or intentionally abused a person's breathing can be severely affected. Taking a high enough dose of an opiate pain medication can cause a person's breathing to completely stop which happens all too often anymore.

Narcotic Painkiller Overdose Symptoms

Prescription pain medications can cause sleepiness as stated above if a person has taken too much they can become extremely drowsy and lethargic. Other symptoms of a narcotic painkiller overdose can include very tiny pupils, shallow breathing or breathing may stop, slowed or increased heart rate, drop in blood pressure, dizziness, weakened pulse, confusion, hallucinations, seizures, and trembling.

Remember that the symptoms and severity of a painkiller overdose can vary depending on the type of drug used, how much of the drug was used, if it was combined with another substance and how it was abused. All too often opiate drug overdoses end tragically so if you suspect someone has overdosed on painkillers, seek medical help for them immediately.

References
Centers for Disease Control and Prevention
LiveStrong.Com

Post Discussion

  1. There are no comments for this post yet. Use the form below to be the first!

Leave a comment


Addict

To protect the integrity of our site all comments are reviewed prior to being shown, we apologize for the small delay, but this brings a better experience for our readers. SPAM & rude comments are not tolerated. Using the 'Connect with Facebook' option will get your comment up faster!

Contact A Substance Abuse Counselor

We help people take the first steps toward getting help for their drug and alcohol usage and having drug-free lifestyles. To contact an alcohol/drug abuse counselor, please call 1-855-972-3233 or have a Counselor Contact You

Socialize with us